Citation: Beth. "The Trip That Lasted Forever (Literally): An Experience with Dimenheydrinate (exp40077)". Erowid.org. Feb 3, 2005. erowid.org/exp/40077
I was browsing the web for info about the long-term effects of using Dimenhydrinate in hope that I may find someone who has experienced it the way I have and who may be suffering the way I am, so as not to feel so alone. No such luck per se, but the idea of relaying my own experiences for others to see and thus, the possibility of preventing just ONE person from dappling with this drug, would help me just the same. So here goes my account, it took me 5 hours to type this up trying hard for it to make sense and I hope it does. You will understand why I think it doesn't and why it took 5 hours by the time you finish it.
My first experience with Gravol was back in 1991 (I was 18 at the time). I was having a few problems with family, friends, school - the typical teenage angst I guess. I had never used anything except for weed and alcohol before, but I wasn't wanting an altered state of reality, I just wanted to sleep (escape reality altogether). But because of things on my mind and some generalized anxiety, this was pretty impossible to achieve. I had just moved to this city, but managed to find a very tiny pharmacy nearby intending to just buy some sleeping pills to cure my insomnia. This pharmacy was so tiny - there was literally only one or two of any given item on the shelves, but no sleep aids, so I had to ask the pharmacist for assistance. He said he was all out, but that Gravol would also induce drowsiness and handed me a bottle of 100 50mg tablets of the generic form which cost $3.99 CDN. I went home, took the recommended 2 tablets and slept like a baby for 10+ hours! When I got up, I felt a very 'heavy' but relaxed feeling that lasted most of the day. By that night, I was feeling the urge to sleep that soundly again, so I took 4 assuming that the sleep to come would be even better than the previous one.
This is where everything went all bad! After taking the 4 tabs, instead of feeling sleepy, I was somewhat hyper in a very strange-feeling way. It occured to me that I was kind of high and it felt really neat, so I took 4 more about 1/2 hour later. And then a few more 1/2 hour after that until the full effect kicked in and I no longer had a grasp on reality. I lost motor function, forgot what gravity was, began experiencing visual, auditory AND olfactory hallucinations - all similar to the many accounts I've read except for one: the sensation of my teeth falling out and then somehow chewing those teeth.(??) The spiders/bugs, swirling walls and carpet, and cigarette hallucinations seem common and occured almost everytime I've tried this drug. At some point during this horrid night, I must have taken more and must have lost complete control b/c someone found me and took me to the hospital. I was alone in my own apartment while doing this, and to this day, I do not know how I was found or who took me to the ER.
I woke up in the ICU (at least this is where I was told I was, but didn't believe it at the time). I use the term 'waking up' but according to my mother who was there with me (much of the rest of this is her account of what happened - not my memories) I was awake for the entire time (3 days in ICU). Apparently, I was babbling incessantly about complete nonsense, constantly pulling out my IV and other tubes and heart monitor leads. I only remember some of the visuals and of laying in a sopping wet bed (that was real). Apparently they had tried to pump my stomach but got nothing out of it, so it was rapid IV drip and some drug to bring me down - which didn't happen. Either they didn't bother to catheterize me or couldn't get one in, so with all that fluid running through me, and no catheter, I got to lay there in my own flood of urine. Eventually one nurse and my mother managed to get me to a chair so they could change the bed and sponge bathe me and put a fresh gown on. So I was coming off this trip after all. WRONG!!! Apparently I continued to go through phases of complete incoherence and psychosis over the next few days. Lucid, then not - in and out.
My mother told me that she had to leave the room a couple of times b/c she could not help but laugh at the things I was doing or saying - which she figured to also be a side effect of her stress of me almost dying. Her favourite was when I stood on the bed, stripped naked and swooshed my hands over my body, yelling 'and ALL of this for only $3.99!!' I don't recall doing it...but then I really don't remember much outside of the hallucinations. By the sounds of it, I was surely the patient from hell, but also a dinner-party conversation piece for the docs and nurses involved in that one! I never did figure out how many I had taken in total because they figured that it had been a suicide attempt and didn't want me to have the knowledge of how many to take in case I was planning to do it again. After the 3 days in ICU I was transferred to the psych ward under a Form 1 (a form that the doc signs to admit you against your will for 72 hours) and after doing my time there (which I also struggle to remember) I was allowed to go but equipped with an armload of phone numbers and addresses for all the psychiatrists in the city and surrounding areas. I filed these under 'G' and continued to plead to my mom that it was NOT a suicide attempt.
Over the next 5 years after that, I tried using Gravol again, but being wiser to its potency, I only purchased 1-2 packs of the 10's each time. The decent trips occured when I took 8-12 of them (400mg-600mg), but beyond that it was usually a very frightening and unpleasant experience. After one particularly bad trip that lasted 4 days (I broke my rule and took 30 of the 50 mg tabs) I decided that it was time to stop Gravol use for good. In those 5 years, I probably took various amounts of the stuff on about 25 occasions in total including the one massive, but accidental overdose. I think this count entitles me to give an experienced opinion on the subject.
This is where the real fear of this drug should come into play - there are PERMANENT side effects to dimenhydrinate use/abuse and these can occur at ANY time I take this shit for anything but nausea or take more than the recommended dose or even if I take it exactly as directed. It is really unpredictable.
After my use/abuse of the drug I did notice some annoying chronic health problems over the next few years, but never thought to correlate them to Gravol. Then a couple of years ago (2 or 3???) I got pretty sick with what I later was told was the Norwalk virus and the vomitting and diarrhoea were so horrible, I couldn't take it anymore. I called my girlfriend and asked her to bring me the usual flu staples - chicken broth, ginger ale and gravol. I stressed the importance of only buying me a package of 8 of the suppository form of the gravol. Remembering my being prone to its mentally addictive properties, I figured I would avoid any urge to take more than one because of the fact that I had to shove them up my ass! My excuse to my girlfriend for the suppositories was that I couldn't keep anything down, which was also true. I used ONE of the damn things - just one! But a couple of hours later, I was so fucked up I felt like I did years ago when I used to take 14-20 tabs. This intense trip lasted for days, but parts of it are still with me to this day (2 or 3 years later) just not as intense.
I doubt these effects will now ever disappear. Here's the list:
vertigo, clumsiness, inability to concentrate, confusion, migraines, bladder infections and occasional incontinence, chronic sweating, poor circulation, bruising, fatigue (physical and mental), memory loss (both short and long-term), dry skin and hair, constant cotton-mouth (I can brush my teeth 20 times a day and it never goes away), indigestion, weak gag-reflex, depression, agorophobia, paranoia, and sometimes the visual, auditory and olfactory hallucinations return (flashbacks?). Did I mention these are all permanent, chronic effects/conditions that I firmly believe were brought on by one suppository used during almost 10 years of not using the stuff ?! These effects come and go but never go away altogether. Dangerous, unpredictable and not worth it. I can't stress it enough.
Sometimes I wish I had died due to that initial accidental overdose, because this is no way to live! I feel like I am in a permanent vegetative state, while being fully aware of this state and ashamed and paranoid of the state all at the same time - with no way out. The trip that lasted forever..literally! I also wish I could see that pharmacist again and clue him in to my experience. This pharmacy is no longer in operation. (I wonder...?) And I wish that someone other than myself would realize how harmful this drug can be and eradicate it - find another way to prevent nausea and vomiting. And by telling my story, I hope that I can help even just one person to change their minds about experimenting with this drug. I don't recommend doing any type of drug anymore, but I no longer have a tolerance for anything (one beer or one regular strength Tylenol can now mess me up pretty good). Just not worth it.... I don't wish this on my enemies.
And Mom, I SO sorry for putting you through that night and all the hellish years to follow.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.